Hail, Jefferson
- When
- April 9, 10:07 AM EST
- Where
- Jefferson County, 0.69 mi N of West Buechel
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.190, -85.650
The hail fell between 11:07 and 11:22 am.
A quasi-stationary boundary stretched from the Ohio River to just south of Lexington the morning of April 9. A weakening MCS associated with a shortwave traveled across the area during the daytime.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A quasi-stationary boundary stretched from the Ohio River to just south of Lexington the morning of April 9. A weakening MCS associated with a shortwave traveled across the area during the daytime. Redevelopment of severe weather occurred during the late morning and early afternoon with this system as destabilization occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 9, 9:25 AM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1025 AM EDT SAT APR 9 2011 ...MESOSCALE UPDATE... WELL...SVR WATCH 111 TIL 18Z FOR ALL OF CWA. WARM FRONT STRETCHED ACROSS THE CENTER PORTION OF THE CWA. BWG TEMP IS 72 WHILE UPPER 50S AS BETWEEN HNB AND BMG. MCV FROM ERN IL TO SRN IND PUSHING EAST INTO UNSTABLE AIRMASS. THIS HAS LARGE CONVECTIVE FIELD WITH PRODIGIOUS AMOUNTS OF LIGHTNING. THE 15 MINUTE CG STRIKES ON ENTIRE MCV HAS >2000 STRIKES. THERE WILL BE 2 DISTINCT PERIODS OF CONVECTIVE THREATS TODAY. THROUGH 1230 PM EDT... HAZARDS...1) EXCESSIVE LIGHTNING...2)DAMAGING WINDS 45-65 MPH...3) VERY HEAVY RAIN ALONG AND NORTH OF OHIO RIVER (2 INCHES PLUS) LOCATIONS...MAINLY N OF BG PARKWAY THIS AFTN...DIURNAL HEATING AND STRONG LLVL POTENTIAL TEMP DIFFERENCES...LOW-MID 60S SFC DEW POINTS...STEEP MID LEVEL LAPSE RATE AND UNIDIRECTIONAL WINDS SHOULD PROMOTE NEW CONVECTIVE DEVELOPMENT AND ALLOW FOR BOWING LINE SEGMENTS. AFTER 1230 PM EDT... HAZARDS...1) DAMAGING WINDS 45-65 MPH...2) VERY HEAVY RAIN ALONG AND NORTH OF OHIO RIVER (2 INCHES PLUS) LOCATIONS...EAST OF I 65...ESPECIALLY BLUEGRASS REGION .SHORT TERM (TODAY AND TONIGHT)... IT APPEARS SCATTERED SHOWERS AND TSTMS WILL MOVE INTO OUR FORECAST AREA THIS MORNING AND POSSIBLY BECOME STRONG TO SVR THIS AFTERNOON ...MOST LIKELY ACRS OUR EASTERN AREAS WITH MAX DESTABILIZATION AND INCREASING DEEP LAYER SHEAR. SURFACE ANALYSIS SHOWS A QUASISTATIONARY BOUNDARY NEAR THE OHIO RIVER EWD TO JUST SOUTH OF LEXINGTON. THIS BOUNDARY SHOULD LIFT NWD TODAY WHILE NRN MO SHRTWV TROF DROPS SEWD OVER RIDGE INTO SERN INDIANA THIS AFTERNOON AND TO THE VIRGINIAS TNGT. NERN MO/WRN IL MCS WILL LIKELY WEAKEN AS IT TRACKS ESE THIS MORNING WITH REDEVELOPMENT ON THE SOUTHERN FRINGES DURG THE AFTERNOON FUELED BY DIURNAL HEATING/AFOREMENTIONED DESTABILIZATION AND INCREASING WNW FLOW IN THE UPPER LEVELS. WILL KEEP POPS IN THE SCATTERED CATEGORY WITH THE BEST CHC OF SEVERE MOST LIKELY ACRS OUR ERN/SERN COUNTIES. THIS SUPPORTED BY THE SPC WRF/NAM/HRRR. TEMPS WILL WARM TODAY TO THE WARMER GFS MOS GUIDANCE (LOWER TO MID 80S). ALL STORMS SHOULD BE EXITING OUR FORECAST AREA BY 00Z THIS EVENING. TEMPS WILL REMAIN MILD (60S) BUOYED BY S/SW FLOW DESPITE DECREASING CLOUDS. .LONG TERM (SUNDAY - MONDAY)... THE DEEP ELONGATED 500MB TROUGH CURRENTLY DIGGING ITS HEELS OVER SOUTHERN CALIFORNIA WILL SPEED UP A BIT BY EARLY SUNDAY AS RIDGING BUILDS OVER THE PACIFIC NORTHWEST. AS THIS TROUGH MOVES TOWARDS THE MIDWEST...LOW PRESSURE WILL DEVELOP LATE SUNDAY ACROSS NEBRASKA OR IOWA...QUICKLY MOVING NORTHEAST ACROSS LAKE SUPERIOR BY EARLY MONDAY. AS SURFACE PRESSURES FALL TO OUR NORTHWEST SUNDAY...SOUTHWEST WINDS WILL STRENGTHEN AND BECOME BREEZY BY AFTERNOON. WITH STRONG RIDGING ALOFT AND WITH THE EXPECTED POSITION OF THE WARM FRONT WAY NORTH ACROSS THE GREAT LAKES...ANTICIPATE THAT SUNDAY WILL STAY DRY WITH PARTLY CLOUDY SKIES. RECORD HIGHS ARE EXPECTED SUNDAY FOR LOUISVILLE LEXINGTON AND FRANKFORT. SUNDAY/S FORECAST HIGHS RECORD HIGHS LOUISVILLE 88 84 (1977) BOWLING GREEN 87 90 (1995) LEXINGTON 85 82 (1978) FRANKFORT 86 84 (2001) VERY MILD TEMPERATURES EXPECTED SUNDAY NIGHT AS THE BOUNDARY LAYER WILL TEND TO STAY MIXY AHEAD OF A SHARP SURFACE TROUGH. ALL RECENT GUIDANCE HAVE BEEN CONSISTENT IN ADVERTISING A LINE OF SHOWERS AND THUNDERSTORMS PRECEDING THIS TROUGH ACROSS THE OHIO VALLEY DURING THE MORNING TO MID-DAY HOURS. PRECIP WILL LIKELY START NORTHWEST OF THE OHIO RIVER CLOSE TO OR SHORTLY AFTER DAWN...OVERSPREADING THE ENTIRE REGION BY LATE MORNING TO EARLY AFTERNOON. ALTHOUGH PRECIPITABLE MOISTURE WILL INCREASE JUST PRIOR TO THIS LINES EXPECTED ARRIVAL...THE PROGRESSIVE NATURE OF THESE STORMS WILL TEND LIMIT AVERAGE AREAL PRECIPITATION AMOUNTS TO BETWEEN ONE HALF INCH AND ONE INCH OF RAIN. DESPITE A STRONG LOW LEVEL WIND FIELD JUST AHEAD OF THIS FRONTAL PASSAGE...LIMITED INSTABILITY AND A LACK OF STRONGER DYNAMICS WILL PRECLUDE A WIDESPREAD SEVERE THREAT OUTSIDE OF A VERY ISOLATED DAMAGING WIND GUST. IN FACT...FORECAST SOUNDINGS HINT THAT THE BULK OF ANY CONVECTION MAY ACTUALLY DEVELOP RIGHT BEHIND THE COLD FRONT/WIND SHIFT. LATER MONDAY...BEHIND THIS CONVECTION...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 10 TO 20 MPH WITH HIGHER GUSTS. HIGH PRESSURE OF PACIFIC ORIGIN WILL QUICKLY BUILD ACROSS THE OHIO VALLEY TUESDAY. AS THE 500MB TROUGH AXIS MOVES EAST ACROSS THE APPALACHIANS EARLY TUESDAY...SKIES SHOULD CLEAR DURING THE MORNING HOURS. A COUPLE OF NICE DAYS ARE THEN EXPECTED WITH MOSTLY CLEAR SKIES THROUGH THURSDAY MORNING WITH TEMPERATURES JUST A FEW DEGREES ABOVE SEASONAL MID-APRIL MAX AND MIN VALUES OF 66/ 46. BY THURSDAY AFTERNOON A TROUGH IS FORECAST BY THE ECMWF AND THE GFS TO DEVELOP AND DEEPEN ACROSS THE LOWER MISSOURI VALLEY. THIS FEATURE WILL THEN MOVE SLOWLY EAST ACROSS THE OHIO VALLEY...BRINGING COOLER TEMPERATURES AND A CHANCE OF SHOWERS LATE THURSDAY THROUGH FRIDAY. && .AVIATION (12Z TAF ISSUANCE)... BRIEF MVFR CONDS IN FOG WILL GIVE WAY TO MOSTLY VFR CONDS THRU THE PERIOD WITH THE EXCEPTION OF LOWER CONDS IN TSTMS. TSTM COMPLEX EXTENDING FROM ECNTRL IL THRU STL INTO SE MO WILL CONTINUE TO MOVE EASTWARD. EXPECT COVERAGE OF STORMS TO DECREASE A BIT THRU THE MID MORNING HOURS WITH MOST STORMS ON THE COOL SIDE OF A BOUNDARY JUST SOUTH OF SDF AND LEX. ALL/MOST STORMS THIS MORNING...ESPECIALLY IN THE SDF AND LEX VCNTY SHOULD BE ELEVATED WITH HAIL AND HEAVY RAIN BEING THE PRIMARY THREATS. WILL CONTINUE VCNTY REMARK FOR STORMS WITH COVERAGE STILL EXPECTED TO BE SCATTERED...WITH THE MOST NUMEROUS ACTIVITY LIKELY IN THE SDF AND LEX VCNTYS. MAY NEED TO AMEND LATER TO UPGRADE VCNTY REMARK TO MORE CATEGORICAL WORDING AS STORMS MOVE CLOSER. STORMS COULD CERTAINLY PRODUCE IFR TO MVFR CONDS IF THEY GO OVER A TAF SITE. COMPLEX OF STORMS SHOULD BE EAST OF ALL TAF SITES BY MID/LATE AFTERNOON. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && MESOSCALE......JDG SHORT TERM.....DK/11 LONG TERM......JSD AVIATION.......DK/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 AM EDT SAT APR 9 2011 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-100800- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 400 AM EDT SAT APR 9 2011 /300 AM CDT SAT APR 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL TRAVERSE OUR REGION TODAY. INCREASING INSTABILITY AND WINDS ALOFT WILL COMBINE WITH AMPLE MOISTURE AND RESULT IN THE STRONGEST STORMS DURING THE AFTERNOON...MAINLY EAST OF INTERSTATE 65. SOME OF THESE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE REGION MONDAY MORNING AHEAD OF A COLD FRONT. ISOLATED STRONG WINDS WILL BE THE MAIN THREAT WITH THESE STORMS AS WELL AS LIGHTNING AND BRIEF HEAVY RAIN. ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORMS TO THE AREA BEGINNING THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT HAIL AND DAMAGING WINDS TODAY. SPOTTERS WILL LIKELY BE NEEDED AGAIN MONDAY MORNING. 11/JSD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
938 AM EDT SAT APR 9 2011
INZ083-091415-
DUBOIS-
938 AM EDT SAT APR 9 2011
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL
HAIL...AND STRONG WINDS...
AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WASHINGTON TO 29
MILES SOUTHWEST OF WINSLOW TO 31 MILES WEST OF LIVERMORE...AND MOVING
EAST AT 50 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND
45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
JASPER...
PORTERSVILLE AND MILLERSPORT...
IRELAND AND HAYSVILLE...
KELLERVILLE AND HUNTINGBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3851 8708 3851 8707 3852 8700 3850 8695
3850 8689 3853 8685 3853 8674 3827 8691
3820 8692 3820 8708 3821 8708 3832 8709
TIME...MOT...LOC 1335Z 252DEG 41KT 3870 8718 3812 8758
3764 8762
AMLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 AM EDT SAT APR 9 2011
INZ083-084-089-KYZ023>025-091445-
BRECKINRIDGE-CRAWFORD-DUBOIS-HANCOCK-MEADE-PERRY-
900 AM CDT SAT APR 9 2011
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...AND
STRONG WINDS...
AT 955 AM EDT/855 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10
MILES SOUTH OF WINSLOW TO 7 MILES NORTHWEST OF WHITESVILLE...AND
MOVING EAST AT 50 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND
45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
HAWESVILLE...
HARDINSBURG...
TELL CITY...
WEBERSTOWN AND FLORAL...
HUNTINGBURG AND PETRI...
BRETZVILLE AND VICTORIA CROSSROADS...
KYANA AND SAINT MARKS...
THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 74 AND 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3833 8647 3776 8618 3772 8621 3771 8622
3769 8672 3774 8683 3783 8686 3783 8692
3788 8691 3790 8693 3789 8698 3793 8699
3794 8693 3799 8686 3801 8678 3810 8679
3813 8682 3819 8680 3820 8708 3832 8709
TIME...MOT...LOC 1400Z 265DEG 41KT 3825 8711 3777 8688
AMLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1043 AM EDT SAT APR 9 2011
INZ076>079-084-090>092-091530-
CLARK-CRAWFORD-FLOYD-HARRISON-JEFFERSON-ORANGE-SCOTT-WASHINGTON-
1043 AM EDT SAT APR 9 2011
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...
AT 1037 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF BROWNSTOWN TO ENGLISH...AND MOVING EAST AT 50 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 45 TO
55 MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
PAOLI...
SCOTTSBURG...
SALEM...
NEW ALBANY...
ENGLISH...
SHORTS CORNER AND ORGAN SPRINGS...
PUMPKIN CENTER AND SOUTH BOSTON...
DAISY HILL AND LITTLE YORK...
CHESTNUT HILL AND BUNKER HILL...
THESE STORMS WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE
MARKERS 16 AND 8.
THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 118 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3846 8556 3843 8563 3833 8566 3828 8572
3829 8657 3869 8643 3869 8633 3877 8629
3879 8622 3878 8617 3879 8609 3875 8599
3876 8592 3873 8587 3881 8581 3883 8574
3883 8565 3892 8555 3892 8539
TIME...MOT...LOC 1442Z 270DEG 43KT 3877 8614 3829 8633
AMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1057 AM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM HAIL CAREFREE 38.24N 86.36W
04/09/2011 M0.70 INCH CRAWFORD IN AMATEUR RADIO
&&
EVENT NUMBER LMK1100309
SZAPPANOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1104 AM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND DMG MARENGO 38.37N 86.34W
04/09/2011 CRAWFORD IN EMERGENCY MNGR
SOME TREES DOWN
&&
EVENT NUMBER LMK1100311
SZAPPANOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1107 AM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM HAIL LOUISVILLE 38.22N 85.74W
04/09/2011 M0.50 INCH JEFFERSON KY TRAINED SPOTTER
REPORTED ALONG DIXIE HIGHWAY.
&&
EVENT NUMBER LMK1100312
SZAPPANOSThe Louisville radar (KLVX), 35 km away, was scanning. The volume nearest the first event began at 15:05 UTC.
15 thunderstorm wind, 8 hail. Local standard time, as filed.
The hail fell between 11:07 and 11:22 am.
A large power pole was blown down in Hikes Point.
A large tree was blown down and blocking Rollington Rd. Power lines were down as well.
Multiple trees were blown down along Dixie Highway.
Sheet metal on a building was damaged at Blankenbaker and Electron Dr.
A large tree was blown down on a house.
Trees were blown down just north of the city of La Grange.
Multiple trees and power lines were blown down.
Multiple trees were blown down across Shelby county.
Trees and power lines were blown down in Sulphur.
A shop building roof was blown off and a tree top was blown down.
Multiple trees were blown down.
Large tree limbs and power poles were blown down.
Multiple trees were blown down.
Trees and power lines were blown down just south of Lancaster.
Multiple trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289570, 289575, 289576, 289577, 289578, 289580, 289581, 289582, 289584, 289588, 289589, 289590, 289591, 289593, 289594, 289595, 289596, 289597, 289598, 289599, 289601, 289602, 289603.